Alert archive / Iowa / Tornado Warnings in 2006

Tornado Warning 26, NWS Quad Cities, IA

April 13, 2006Muscatine County, Iowa

NWS Quad Cities, IA issued this tornado warning at Apr 13, 2006, 9:26 PM CDT for Muscatine County, Iowa. It was in force for 39 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 13, 2006, 9:26 PM CDT (02:26 UTC)
Expired
Apr 13, 2006, 10:05 PM CDT
In force
39 min
Issued by
NWS Quad Cities, IA
Area
Counties, with a storm outline in the text

County Muscatine County, IA

The radar

The Quad Cities radar (KDVN), 52 km from the middle of the area, began a volume at 02:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 13, 9:30 PM CDTTSTM WND DMGMuscatine, IAESTIMATED 75 MPH WIND GUST. POWER LINES DOWN.
Apr 13, 9:36 PM CDTHAIL 0.88Muscatine, IASPOTTER REPORTED DIME TO NICKEL SIZE HAIL.
Apr 13, 9:36 PM CDTHAIL 1West Liberty, IA
Apr 13, 9:48 PM CDTHAIL 0.88Muscatine, IASPOTTER REPORTED DIME TO NICKEL SIZE HAIL.
Apr 13, 9:56 PM CDTHAIL 0.5Muscatine, IASPOTTER ALSO RELAYED REPORTS OF GOLF BALL SIZE HAIL IN ILLINOIS CITY AT ABOUT 0946 P.M.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 13, 5:32 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 2.4 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2006-04-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 774 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2006-04-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 122 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
774 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
2028 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
122 m²/s²
0-3 km storm-relative helicity
250 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KDVN 140227
TORDVN
IAC139-140330-
/O.NEW.KDVN.TO.W.0026.060414T0226Z-060414T0330Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
926 PM CDT THU APR 13 2006

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* TORNADO WARNING FOR...
  MUSCATINE COUNTY IN EAST CENTRAL IOWA...

* UNTIL 1030 PM CDT.

* AT 924 PM CDT...TRAINED SPOTTERS REPORTED A TORNADO NEAR   
MUSCATINE...OR ABOUT OVER MUSCATINE...MOVING EAST AT 25 MPH. ANOTHER 
STORM CAPABLE OF PRODUCING A TORNADO WILL MOVE SOUTHEAST THROUGH 
MUSCATINE COUNTY THROUGH 1030 PM.  THIS STORM ALSO HAS A HISTORY OF 
PRODUCING DAMAGING WINDS AND LARGE HAIL.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WEST
  LIBERTY...NICHOLS...FRUITLAND AND ATALISSA.

TORNADOES AT NIGHT ARE DIFFICULT TO SEE AND ARE ESPECIALLY DANGEROUS.

THIS STORM IS ALSO CAPABLE OF PRODUCING LARGE HAIL THE SIZE OF 
TENNIS BALLS.

THIS STORM IS ALSO PRODUCING HEAVY RAIN AND URBAN AND SMALL STREAM
FLOODING.

LAT...LON 4150 9095 4140 9107 4136 9107 4130 9112
      4135 9116 4135 9127 4137 9135 4147 9136
      4158 9136 4157 9100

$$

ERVIN
1 follow-up statement
000 
WWUS53 KDVN 140305
SVSDVN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1004 PM CDT THU APR 13 2006

IAC139-140314-
/O.CAN.KDVN.TO.W.0026.000000T0000Z-060414T0330Z/
MUSCATINE IA-
1004 PM CDT THU APR 13 2006

...THE TORNADO WARNING FOR WESTERN MUSCATINE COUNTY IS CANCELLED...

THE THUNDERSTORM THAT PRODUCED A TORNADO HAS MOVED OUT OF THE  AREA. 
THEREFORE THE TORNADO WARNING HAS BEEN CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT 
FRIDAY MORNING FOR EASTERN IOWA AND NORTHWEST ILLINOIS. A SEVERE 
THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 300 AM CDT FRIDAY 
MORNING FOR NORTHWESTERN ILLINOIS.

LAT...LON 4150 9095 4140 9107 4136 9107 4130 9112
      4135 9116 4135 9127 4137 9135 4147 9136
      4158 9136 4157 9100

$$

ERVIN

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this tornado warning went out at Apr 13, 5:42 PM CDT, 3 hours 44 minutes earlier.

Area forecast discussion, Apr 13, 5:42 PM CDT, 3 hours 44 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
542 PM CDT THU APR 13 2006

.UPDATE...
THUNDERSTORMS HAVE INITIATED OVER CENTRAL IOWA IN THE LAST 30
MINUTES...AND THIS IS A FAVORABLE LOCATION FOR STRONG TO SEVERE
THUNDERSTORMS TO MOVE INTO OUR CWA.  A SEVERE THUNDERSTORM WATCH AS
BEEN ISSUED TIL MIDNIGHT...AREAS NORTH OF HIGHWAY 78 IN IOWA...AND
FOR MERCER AND ROCK ISLAND IN ILLINOIS. THE MAIN THREAT SHOULD BE
LARGE HAIL AND VERY STRONG WINDS UP TO 80 MPH. SOME SUPERCELLS WILL
BE POSSIBLE AS WELL...MAINLY IN EASTERN IOWA EARLY THIS EVENING.
ERVIN

&&

.SYNOPSIS...
A COLD FRONT WILL SLOWLY SAG SOUTH TONIGHT AND STALL ACROSS THE
REGION FOR THE NEXT THREE DAYS. A SERIES OF LOW PRESSURE SYSTEMS ARE
FORECAST TO TRACK ALONG THE FRONT BRINGING SEVERAL ROUNDS OF RAIN TO
THE AREA.

&&

.DISCUSSION...
MOISTURE IS SLOWLY MOVING INTO THE REGION ALBEIT SLOWER THAN WHAT
THE MODELS HAVE BEEN INDICATING. NEW 18Z SOUNDING STILL HAS A
MINIMAL CAP ON IT. THIS CAP ALONG WITH VERY LIMITED MOISTURE HAS
PRECLUDED CONVECTION FROM DEVELOPING. CONVECTION SHOULD DEVELOP
FAIRLY QUICKLY THIS EVENING WITH IT TRANSFORMING INTO AN MCS THAT
EXITS THE AREA AROUND DAWN FRIDAY. MCS IN TURN WILL HELP PUSH THE
COLD FRONT SOUTH TO THE IA/MO BORDER WITH THE NEXT WAVE ARRIVING
FRIDAY AFTERNOON.

THE WAVE ON FRIDAY SHOULD INITIATE CONVECTION DURING THE
AFTERNOON/EVENING WITH DRY EASTERLY FLOW SETTING UP BY SATURDAY
MORNING. STALLED FRONT TO RETURN SATURDAY NIGHT/SUNDAY AND THIS
COULD GET INTERESTING IF THE MODELS ARE CORRECT. POTENTIAL IS THERE
FOR A MODERATE TO POSSIBLY HEAVY RAIN EVENT OVER ABOUT THE NORTH
HALF OF THE CWFA.

AFTER A QUIET MONDAY THROUGH TUESDAY MORNING...THE NEXT WAVE ARRIVES
TUESDAY AFTERNOON INTO WEDNESDAY BRINGING ANOTHER ROUND OF PRECIP TO
THE AREA. WEDNESDAY NIGHT AND THURSDAY LOOK DRY ATTM.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...SEVERE THUNDERSTORM WATCH TIL MIDNIGHT NORTH OF HIGHWAY 78.
IL...SEVERE THUNDERSTORM WATCH TIL MIDNIGHT ROCK ISLAND AND MERCER.
MO...NONE.

ERVIN/08
Hazardous weather outlook, Apr 13, 1:55 PM CDT, 7 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
155 PM CDT THU APR 13 2006

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-141015-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
155 PM CDT THU APR 13 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE ENTIRE OUTLOOK AREA REMAINS IN A SLIGHT RISK OF SEVERE
THUNDERSTORMS...FOR MAINLY THIS EVENING.

SCATTERED THUNDERSTORMS ARE LIKELY TO DEVELOP TOWARD EVENING
OVER SOUTHERN MINNESOTA AND PORTIONS OF NORTH CENTRAL AND
NORTHEAST IOWA. THESE STORMS MAY THEN DEVELOP INTO A COMPLEX AND
MOVE QUICKLY SOUTHEAST ACROSS EASTERN IOWA AND NORTHWEST ILLINOIS
TONIGHT BETWEEN 7 PM AND 1 AM. THE MAIN THREAT FROM THESE STORMS
WILL BE DAMAGING STRAIGHT LINE WINDS OF 60 TO 80 MPH. SECONDARY
THREATS WILL BE LARGE HAIL AND HEAVY RAIN. THE PORTION OF THE
OUTLOOK AREA MOST AT RISK IS GENERALLY NORTHEAST OF A LINE FROM
WASHINGTON IOWA...TO MONMOUTH ILLINOIS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CONTINUED RISK FOR SEVERE WEATHER ACROSS PORTIONS OF
THE OUTLOOK AREA FRIDAY THROUGH SATURDAY NIGHT AS A STRONG FRONT
LINGERS IN THE REGION. ON FRIDAY...THERE IS A SLIGHT RISK FOR
SEVERE STORMS FOR AREAS SOUTH OF INTERSTATE 80 IN THE AFTERNOON
AND EVENING. THE AREA OF MAIN CONCERN WILL BE NEAR A STALLED FRONTAL
WEST TO EAST BOUNDARY IN THE VICINITY OF SOUTHEAST IOWA...NORTHEAST
MISSOURI INTO WEST CENTRAL ILLINOIS. CONDITIONS IN THIS AREA MAY
BE FAVORABLE FOR SUPERCELL THUNDERSTORMS CAPABLE OF PRODUCING
LARGE HAIL AND DAMAGING WIND.

A MORE WIDESPREAD SEVERE WEATHER EVENT IS POSSIBLE SATURDAY INTO
SATURDAY NIGHT ACROSS THE ENTIRE OUTLOOK AREA AS A STRONG UPPER
LEVEL SYSTEM MOVES THROUGH THE REGION. SUPERCELL THUNDERSTORMS
WILL BE POSSIBLE AS A WARM FRONT LIFTS NORTHEAST IN THE AFTERNOON.
THESE MAY BE CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WIND...AND
ISOLATED TORNADOES. HEAVY RAINFALL WILL ALSO BE POSSIBLE...WHICH
MAY CAUSE MINOR FLOODING AND RISING RIVER LEVELS.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

MCCLURE

In the hours before

Local storm report, Apr 13, 9:19 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
919 PM CDT THU APR 13 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 PM     TSTM WND GST     CLINTON                 41.84N 90.23W
04/13/2006  M0 MPH           CLINTON            IA   AWOS

            51KT GUST AT CLINTON AIRPORT

&&

RAYW
Local storm report, Apr 13, 9:22 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
922 PM CDT THU APR 13 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0917 PM     TORNADO          WATERFORD               42.76N 88.22W
04/13/2006                   RACINE             WI   TRAINED SPOTTER

            SPOTTER REPORTS LARGE TORNADO ON THE GROUND FOR THE PAST
            3 MIBNUTES IN VICINITY OF MUSCATINE.

&&

MIKEZ
Local storm report, Apr 13, 9:23 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
923 PM CDT THU APR 13 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0918 PM     HAIL             MUSCATINE               41.42N 91.07W
04/13/2006  E1.75 INCH       MUSCATINE          IA   TRAINED SPOTTER

            SPOTTER REPORTED HAIL IN SOUTH END OF MUSCATINE.

&&

MIKEZ
Local storm report, Apr 13, 9:24 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
924 PM CDT THU APR 13 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0916 PM     HAIL             INDEPENDENCE            42.47N 91.89W
04/13/2006  E0.88 INCH       BUCHANAN           IA   TRAINED SPOTTER

            SPOTTER REPORTS HAIL UP TO THREE QUARTERS OF AN INCH.

&&

MIKEZ
Local storm report, Apr 13, 9:25 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
925 PM CDT THU APR 13 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0917 PM     TORNADO          MUSCATINE               41.42N 91.07W
04/13/2006                   MUSCATINE          IA   TRAINED SPOTTER

            SPOTTER REPORTS LARGE TORNADO ON THE GROUND FOR THE PAST
            3 MIBNUTES IN VICINITY OF MUSCATINE.

&&

MIKEZ
Local storm report, Apr 13, 9:26 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
926 PM CDT THU APR 13 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0921 PM     TSTM WND DMG     MUSCATINE               41.42N 91.07W
04/13/2006                   MUSCATINE          IA   TRAINED SPOTTER

            BUILDINGS DAMAGED AT MUSCATINE AIRPORT. CAUSE UNKNOWN.

&&

STEVEK

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 13, 7:16 PM CDTSevere Thunderstorm WarningDVNIowa44 min
Apr 13, 7:20 PM CDTSevere Thunderstorm WarningDVNLinn55 min
Apr 13, 7:28 PM CDTSevere Thunderstorm WarningDVNBuchanan, Delaware62 min
Apr 13, 7:32 PM CDTSevere Thunderstorm WarningDVNJohnson58 min
Apr 13, 7:37 PM CDTSevere Thunderstorm WarningDVNJones53 min
Apr 13, 7:39 PM CDTTornado WarningDVNLinn51 min
Apr 13, 7:45 PM CDTTornado WarningDVNBenton45 min
Apr 13, 7:55 PM CDTTornado WarningDVNJones65 min
Apr 13, 7:57 PM CDTSevere Thunderstorm WarningDVNDubuque63 min
Apr 13, 7:58 PM CDTTornado WarningDVNJohnson62 min
Apr 13, 8:07 PM CDTSevere Thunderstorm WarningDVNBenton53 min
Apr 13, 8:12 PM CDTSevere Thunderstorm WarningDVNJackson63 min
Apr 13, 8:18 PM CDTTornado WarningDVNCedar57 min
Apr 13, 8:23 PM CDTSevere Thunderstorm WarningDVNDelaware52 min
Apr 13, 8:23 PM CDTTornado WarningDVNMuscatine67 min
Apr 13, 8:28 PM CDTSevere Thunderstorm WarningDVNLinn62 min
Apr 13, 8:46 PM CDTSevere Thunderstorm WarningDVNClinton59 min
Apr 13, 8:47 PM CDTTornado WarningDVNJohnson58 min
Apr 13, 8:53 PM CDTSevere Thunderstorm WarningDVNBenton52 min
Apr 13, 8:56 PM CDTTornado WarningDVNScott64 min
Apr 13, 8:59 PM CDTSevere Thunderstorm WarningDVNDubuque43 min
Apr 13, 9:07 PM CDTSevere Thunderstorm WarningDVNBuchanan53 min
Apr 13, 9:10 PM CDTTornado WarningDVNCedar49 min
Apr 13, 9:14 PM CDTSevere Thunderstorm WarningDVNLinn48 min
Apr 13, 9:23 PM CDTSevere Thunderstorm WarningDVNJones67 min
Apr 13, 9:26 PM CDTSevere Thunderstorm WarningDVNScott37 min
Apr 13, 9:34 PM CDTSevere Thunderstorm WarningDVNDelaware56 min
Apr 13, 9:36 PM CDTSevere Thunderstorm WarningDVNJackson54 min
Apr 13, 10:04 PM CDTSevere Thunderstorm WarningDVNJackson56 min
Apr 13, 10:28 PM CDTSevere Thunderstorm WarningDVNDelaware, Dubuque50 min
Apr 13, 10:32 PM CDTSevere Thunderstorm WarningDVNClinton49 min
Apr 13, 10:53 PM CDTSevere Thunderstorm WarningDVNJackson34 min

Nearby

Tornado Warnings in Iowa, 2006Every tornado warning in 2006Tornadoes in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.